Go To Main TNBC Website


  New Posts New Posts RSS Feed - Involuntary Lorazepam Addict
  FAQ FAQ  Forum Search   Events   Register Register  Login Login

Involuntary Lorazepam Addict

 Post Reply Post Reply
Author
Lethe View Drop Down
Newbie
Newbie
Avatar

Joined: Dec 26 2014
Location: Montana
Status: Offline
Points: 3
Post Options Post Options   Thanks (0) Thanks(0)   Quote Lethe Quote  Post ReplyReply Direct Link To This Post Topic: Involuntary Lorazepam Addict
    Posted: Jan 02 2015 at 4:39pm
I was made an involuntary lorazepam addict during TNIBC treatment. The highly addictive central nervous system depressant benzodiazepines accumulate in the brain and cause long term problems.Oncologist could not recognize one adverse drug event symptom from lorazepam. At the end of one year on lorazepam I developed lymphedema in R arm. At the end of two years I could not complete a sentence. Now I am 4 months into cold turkey withdrawal which is a living hell. I quit lorazepam when I read of a link between dementia and long term lorazepam use of over a month. Pfizer says it should be given only 2-4 weeks. I had almost every adverse drug symptom you can have from aching lungs, flu feelings, crying uncontrollably, lethargy, depression, agoraphobia, neuropathy, lymphedema and intense bowel/stomach pain. 8 doctors in 3 hospitals could not identify an adverse drug event. Why did this happen to me in 2012-14 when I have compiled data for the last four months that shows a risk with long term use of dementia, Alzheimer's, pneumonia, cognition problems. I nearly died with no help at all from the cancer doctors, gastroenterologist, ER doc or GP. Why is this allowed to happen? I took only as prescribed 1-2 mg/night. I never abused lorazepam. I was abused by the ignorant cancer doctors who now refuse to treat me. How humane. I am 66. Any other accidental addicts out there? The symptoms I attributed to the chemo was really the lorazepam which I discovered when I quit. My R arm is normal again. I wear my rings again. My brain works now too.
Lethe
Back to Top
123Donna View Drop Down
Senior Member
Senior Member
Avatar

Joined: Aug 24 2009
Location: St. Louis, MO
Status: Offline
Points: 12494
Post Options Post Options   Thanks (0) Thanks(0)   Quote 123Donna Quote  Post ReplyReply Direct Link To This Post Posted: Jan 02 2015 at 8:08pm
Lethe,

I'm sorry this happened to you.  I had Lorazapem (Ativan) during treatment, but never developed an addiction to it.  I know it's a possibility and glad you were able to wean yourself off it.  Wishing you the best.

Donna
DX IDC TNBC 6/09 age 49, Stage 1,Grade 3, 1.5cm,0/5Nodes,KI-67 48%,BRCA-,6/09bi-mx, recon, T/C X4(9/09)
11/10 Recur IM node, Gem,Carb,Iniparib 12/10,MRI NED 2/11,IMRT Radsx40,CT NED11/13,MRI NED3/15

Back to Top
Lillie View Drop Down
Senior Member
Senior Member
Avatar

Joined: Jul 10 2009
Location: Eastern NC
Status: Offline
Points: 3586
Post Options Post Options   Thanks (0) Thanks(0)   Quote Lillie Quote  Post ReplyReply Direct Link To This Post Posted: Jan 02 2015 at 8:42pm
Dear Lethe,
You said you quit lorazepam 'cold turkey'.... I do believe you are supposed to taper off the drug gradually. It is like a lot of other antidepressants which can cause horrible,dangerous withdrawal situations.

I'm glad you are past the critical stage and are getting your body and brain functions back to normal.

Best of luck in the future.

God Bless,
Lillie
Dx 6/06 age 65,IDC-TNBC
Stage IIb,Gr3,2cm,BRCA-
6/06 L/Mast/w/SNB,1of3 Nodes+
6/06 Axl. 9 nodes-
8/8 thru 11/15 Chemo (Clin-Trial) DD A/Cx4 -- DD taxol+gemzar x4
No Rads.
No RECON - 11/2015-9 yrs NED
Back to Top
Lethe View Drop Down
Newbie
Newbie
Avatar

Joined: Dec 26 2014
Location: Montana
Status: Offline
Points: 3
Post Options Post Options   Thanks (0) Thanks(0)   Quote Lethe Quote  Post ReplyReply Direct Link To This Post Posted: Jan 04 2015 at 10:38pm
I had no idea how or what to do. I just knew that I could no longer complete a sentence. My brain was going fast along with the severe physical symptoms. My oncologist offered no assistance at all at any time during the period I was sliding into hell. She never told me how to stop so I guess she wanted me to keep taking it. I am no longer myself. I do not leave the house. I have been out 4 days since September and only for appts. I cry at the drop of the hat. It will be up to 18 months to get better. I may never recover all my brain function. The drug accumulates in the brain. I really think that I have been dead a year now. This in no way resembles life or at least the life I had.
Lethe
Back to Top
Annie View Drop Down
Senior Member
Senior Member
Avatar

Joined: Dec 19 2008
Location: Canada
Status: Offline
Points: 884
Post Options Post Options   Thanks (0) Thanks(0)   Quote Annie Quote  Post ReplyReply Direct Link To This Post Posted: Jan 05 2015 at 9:55am



   Hello Lethe,   I am so sorry to hear about what you have been through.

                  Are you receiving any help at all for the symptoms you are still suffering from. I was thinking about maybe an allergist, a good one. Also if there is any way you can receive help for the emotional feelings you are having. Is there someone you can talk to on a regular basis. I hope so. Eighteen months is a long time but it will go by and hopefully you will regain more function than you think. In the meantime please know that you are not alone.

                   It was very good of you to post what happened to you here. It is always a concern with a drug that can be addictive and to bring more awareness to others about the precautions that need to be taken.

                   It is too bad that the oncologists missed the symptoms that you were having from this drug. I am not surprised though. Things like this happen more than we realize. My mother was on steroids once and was not given the right direction and stopped cold turkey as well and almost died. Drugs can be so dangerous but they can also be a great help.

                   Take care and my thoughts and prayers are with you.     

                    Love, Annie


                   
Annie TNBC Stage IIA Gr 3 1cm lesion 2/5 lymph nodes+ lumpectomy,FEC & D 30Rads finished(08/2009) BRCA- Chronic Cellulitis due to Radiation-- L.Mastectomy Jan 2012
Back to Top
susanb View Drop Down
Senior Member
Senior Member


Joined: Mar 02 2008
Location: United States
Status: Offline
Points: 108
Post Options Post Options   Thanks (0) Thanks(0)   Quote susanb Quote  Post ReplyReply Direct Link To This Post Posted: Jan 05 2015 at 1:59pm
Some of what you are describing could be "chemo brain" as well. I couldn't find words for about 6 months during and after treatment. My linguistic skills slowly returned but I think that they will never be as sharp as they once were. My doctors don't really understand as that I am now above the curve intellectually (but I was much brighter pre-cancer/chemo). Some of this I have learned to accept and work around as best as I can. Beats being dead.
Dx June 06 stage 1 at age 46, no nodes, clean margins, Ki-67 at 54, Bilateral Mastectomy, 4 rounds AC, complete hysterectomy Aug O7. Mother and Grandmother both died of breast cancer dx in their 30's.
Back to Top
 Post Reply Post Reply
  Share Topic   

Forum Jump Forum Permissions View Drop Down

Forum Software by Web Wiz Forums® version 11.05
Copyright ©2001-2016 Web Wiz Ltd.